Erythema nodosum - NHS

Skip to main content

Erythema nodosum

Erythema nodosum is swollen fat under the skin causing red bumps and patches. It usually goes away by itself but it can be a sign of something serious.

Check if you've got erythema nodosum

Erythema nodosum bumps on the shins
Erythema nodosum usually affects the lower legs, but can spread to other parts of the body.
Credit:

DR P. MARAZZI/SCIENCE PHOTO LIBRARY

https://www.sciencephoto.com/media/89057/view

Erythema nodosum bumps and patches
Bumps and patches can feel warm, painful and firm.
Credit:

BSIP SA / Alamy Stock Photo

https://www.alamy.com/stock-photo-panniculitis-53862931.html?pv=1&stamp=2&imageid=F78AEDD9-1E65-439E-A94B-6615BB86E7FC&p=163966&n=0&orientation=0&pn=1&searchtype=0&IsFromSearch=1&srch=foo%3Dbar%26st%3D0%26sortby%3D2%26qt%3Dd3hjm3%26qt_raw%3Dd3hjm3%26qn%3D%26lic%3D3%26edrf%3D0%26mr%3D0%26pr%3D0%26aoa%3D1%26creative%3D%26videos%3D%26nu%3D%26ccc%3D%26bespoke%3D%26apalib%3D%26ag%3D0%26hc%3D0%26et%3D0x000000000000000000000%26vp%3D0%26loc%3D0%26ot%3D0%26imgt%3D0%26dtfr%3D%26dtto%3D%26size%3D0xFF%26blackwhite%3D%26cutout%3D%26archive%3D1%26name%3D%26groupid%3D%26pseudoid%3D%26userid%3D%26id%3D%26a%3D%26xstx%3D0%26cbstore%3D1%26resultview%3DsortbyPopular%26lightbox%3D%26gname%3D%26gtype%3D%26apalic%3D%26tbar%3D1%26pc%3D%26simid%3D%26cap%3D1%26customgeoip%3D%26vd%3D0%26cid%3D%26pe%3D%26so%3D%26lb%3D%26pl%3D0%26plno%3D%26fi%3D0%26langcode%3Den%26upl%3D0%26cufr%3D%26cuto%3D%26howler%3D%26cvrem%3D0%26cvtype%3D0%26cvloc%3D0%26cl%3D0%26upfr%3D%26upto%3D%26primcat%3D%26seccat%3D%26cvcategory%3D*%26restriction%3D%26random%3D%26ispremium%3D1%26flip%3D0%26contributorqt%3D%26plgalleryno%3D%26plpublic%3D0%26viewaspublic%3D0%26isplcurate%3D0%26imageurl%3D%26saveQry%3D%26editorial%3D1%26t%3D0%26edoptin%3D

Erythema nodosum bump on the calf
Bumps can measure between 1 and 5cm.
Credit:

Hercules Robinson / Alamy Stock Photo

https://www.alamy.com/stock-photo-a-raised-nodule-on-the-shin-due-to-erythema-nodosum-red-tender-nodules-12876466.html?pv=1&stamp=2&imageid=207F3A04-9263-45F0-836A-48FCF0FA3822&p=18517&n=0&orientation=0&pn=1&searchtype=0&IsFromSearch=1&srch=foo%3dbar%26st%3d0%26pn%3d1%26ps%3d100%26sortby%3d2%26resultview%3dsortbyPopular%26npgs%3d0%26qt%3dabf9dr%26qt_raw%3dabf9dr%26lic%3d3%26mr%3d0%26pr%3d0%26ot%3d0%26creative%3d%26ag%3d0%26hc%3d0%26pc%3d%26blackwhite%3d%26cutout%3d%26tbar%3d1%26et%3d0x000000000000000000000%26vp%3d0%26loc%3d0%26imgt%3d0%26dtfr%3d%26dtto%3d%26size%3d0xFF%26archive%3d1%26groupid%3d%26pseudoid%3d%26a%3d%26cdid%3d%26cdsrt%3d%26name%3d%26qn%3d%26apalib%3d%26apalic%3d%26lightbox%3d%26gname%3d%26gtype%3d%26xstx%3d0%26simid%3d%26saveQry%3d%26editorial%3d1%26nu%3d%26t%3d%26edoptin%3d%26customgeoip%3d%26cap%3d1%26cbstore%3d1%26vd%3d0%26lb%3d%26fi%3d2%26edrf%3d0%26ispremium%3d1%26flip%3d0%26pl%3d

You may also have flu-like symptoms, such as:

  • a high temperature of 38C or more
  • tiredness
  • joint and muscle pain

If you're not sure it's erythema nodosum

Check other types of lumps.

How you can ease the pain yourself

  • take painkillers, like ibuprofen
  • rest with your feet raised on a pillow
  • apply a cool wet compress, like a damp cloth

The bumps and patches last about two weeks before fading like a bruise.

They usually heal completely on their own within six weeks without leaving a scar.

A pharmacist can help with erythema nodosum

If you're in pain, your pharmacist can recommend:

  • stronger painkillers
  • supportive bandages or stockings
  • steroid creams

Your pharmacist may also suggest you see your GP.

Non-urgent advice: See a GP if:

  • the pain is affecting your daily life
  • lots of bumps and patches start appearing
  • the bumps don't go away
Information:

Coronavirus update: how to contact a GP

It's still important to get help from a GP if you need it. To contact your GP surgery:

  • visit their website
  • use the NHS App
  • call them

Find out about using the NHS during coronavirus

Treatment from a GP

Your GP should be able to tell if you have erythema nodosum by looking at your bumps and patches.

If your GP thinks your medication might be causing your erythema nodosum, you may be advised to stop taking it. Don't stop taking your medication without asking your GP first.

You GP might suggest some tests if your erythema nodosum:

  • could be a sign of something more serious
  • hasn't cleared within six weeks

Causes of erythema nodosum

Erythema nodosum can be caused by lots of things but often the cause is not known.

Common causes include:

Page last reviewed: 15 September 2017
Next review due: 15 September 2020